MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC ZIPPIE TS; MANUAL WHEELCHAIR

SUNRISE MEDICAL (US) LLC ZIPPIE TS; MANUAL WHEELCHAIR
Model Number ZIPPIE TS
Medical Device Problem Code Misassembly by Users (3133)
Health Effect - Clinical Code Fall (1848)
Date of Event 08/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Caregiver reported that the end user was being pushed in his manual wheelchair at school when the wheel came off.Caregiver reported a fall with "quite nasty cuts and bruises, but thankfully no broken bones or concussion." medical attention was not reported.
 
Additional Manufacturer Narrative
Background information: gl501f8, rev b, tables of harms and severities for manual wheelchairs, "sprains / jams grade 1; pain moderate; bruises; cuts, lacerations, gashes and tears not requiring stitches" as falling to the side (most likely direction of fall due to one wheel falling off).Highest severity reported as 2-minor.Zippie iris owner manual (mk-100151, rev.D, page 4, section g) states "3.Check to see that both quick-release rear axles are locked.When locked, the axle button will "pop out" fully.If not locked, the wheel may come off and cause you to fall.If you fail to heed these warnings, damage to your chair, a fall, tip-over or loss of control may occur and cause severe injury to the rider or others." zippie iris owner manual (page 12, section j) states "j.Quick-release axles: warning! 1.Do not use this chair unless you are sure that both quick-release rear axles are locked.2.An axle is not locked until the quick-release button pops out fully.If the axle is not inserted fully, the wheel may come off during use, endangering the rider.3.Quick-release axles should be periodically cleaned and inspected for function, and signs of wear or bending.Replace as necessary.If you fail to heed these warnings, damage to your chair, a fall, tip-over or loss of control may occur and cause severe injury to the rider or others." ufmea_manual product_master xlsm, (ver.97, risk id 1.5.19.1.1) states lists the risk due to quick-release wheel not being properly attached by caregiver and fall to side as an acceptable risk (severity = 2:minor, occurrence = 3:improbable/<0.1 to >0.001 per thousand, detectability = 1:almost certain); level = 6: corrective action is not required.Discussion: pursuant to requirements of 21 cfr 803.50, subpart #, this event, lacking serious injury, is not a reportable incident.However, since the severity of the injury cannot be ascertained by the description, this report is being filed out of an abundance of caution.Conclusion: given that a product function is for wheels to be removable, and given that there was no reporting about any issue with the quick-release axles which permit the wheels to be removed, it is most likely that the chair functioned as intended.While there is no requirement to file this report, it is being filed out of an abundance of caution due to the report of "quite nasty cuts and bruises" that may or may not have required medical intervention.There is no requirement to file any similar incident in the future, unless there is a report of serious injury.Sunrise medical considers this matter closed.
 
Additional Manufacturer Narrative
This follow-up correction is being filed due to the product brand name and catalog number being incorrect.The product involved in this complaint was a zippie ts (not a zippie iris) and catalog number is eiz1a (not eiz5a as previously reported).All other information in this filing other than references to the brand name and catalog number are still correct.
 
Event or Problem Description

Brand Name
ZIPPIE TS
Common Device Name
MANUAL WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer (Section G)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer Contact
devin mcelroy
2842 n business park ave
fresno, CA 93727
5592942374
MDR Report Key12586812
Report Number9616084-2021-00059
Device Sequence Number3694818
Product Code IOR
UDI-Device Identifier00016958048957
UDI-Public(01)00016958048957(12)Z1A-042794
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K123975
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberZIPPIE TS
Device Catalogue NumberEIZ1A
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/14/2021
Supplement Date Received by Manufacturer09/14/2021
Initial Report FDA Received Date10/06/2021
Supplement Report FDA Received Date12/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/18/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown